News

Haloperidol Doubles Risk of Death in Institutionalized Elderly

View on the News

Behavioral Treatment - A Tough Balancing Act

Before prescribing any drug, the physician must consider both its risks and benefits, Dr. Jenny McCleery said in an accompanying editorial. But research continues to identify haloperidol as a uniquely dangerous drug for elderly institutionalized patients.

As a class, antipsychotic medications are rife with serious adverse events, especially for older patients, and most are only somewhat effective in controlling behavioral and psychological symptoms. Faced with agitated patients, worried families, and stressed staff, physicians often feel compelled to offer some hope, but seem conflicted about the value of first offering interventions other than medication.

"Guidelines universally agree that the first-line treatment for behavioral and psychological symptoms in dementia should be non–drug based, [but also] recommend the careful use of antipsychotics in the treatment of agitation, aggression, or psychosis that fails to respond to other measures and that reaches various severity thresholds, typically severe distress or serious risk to self or others."

Despite recommendations to limit the drugs’ use, however, antipsychotics are still widely prescribed for elderly patients with dementia or those who are institutionalized.

"Few clinical problems place doctors in as tangled a web of clinical evidence, social policy, and ethical concerns as how to manage behavioral problems in patients with dementia," Dr. McCleery wrote. Studies hint that doctors feel pressured to prescribe anything that might help and that they believe alternative therapies aren’t feasible or effective because they are hard to implement and require intensive clinician involvement.

"Where care homes or community care services are inadequate and local clinical resources cannot compensate for them, doctors face genuine dilemmas about how to respond to distressed patients, relatives, and carers, often in ethically complex situations that involve a variety of risks. It is probably fair to say that many doctors think that the evidence-based guidelines are not adequate for the day to day reality of practice."

Dr. McCleery is a consulting psychiatrist for the Oxford (England) Health National Health Systems Foundation Trust. She has acted as a local investigator for Eli Lilly (BMJ 2012;344:e1093).


 

FROM BMJ

Compared with risperidone, haloperidol appeared to double the risk of death among elderly nursing home patients, while quetiapine was associated with a 20% decreased risk.

While some other antipsychotic medications appeared uniformly safe, haloperidol emerged as a dangerous way to manage an elderly patient with a behavioral problem, Krista F. Huybrechts, Ph.D., and her colleagues wrote Feb. 23 in BMJ (2012;344:e977 [doi:10.1136/bmj.e977]).

"The evidence accumulated so far implies that use of haloperidol in this vulnerable population cannot be justified because of the excess harm," wrote Dr. Huybrechts of Brigham and Women’s Hospital, Boston.

The findings emphasize the dangers of using drugs as a first-line therapy for elderly patients with behavioral problems. "If the clinician faces a situation in which the use of these drugs seem inevitable, our findings underscore the importance of always prescribing the lowest possible dose and of closely monitoring patients, especially shortly after the start of treatment."

Dr. Huybrechts and her coauthors reviewed medication and mortality data on 75,445 nursing home residents who were new users of antipsychotic medications from 2001-2005. About 60% of the group had some form of dementia. Other psychiatric diagnoses included depression, anxiety, delirium, and psychotic disorders. All of the patients were aged 65 years or older. Many also had physical comorbidities, including a history of heart attack, cardiac arrhythmias, ischemic heart disease, hypertension, cerebrovascular disease, diabetes, and Parkinson’s disease.

The study examined the use of haloperidol, aripiprazole, olanzapine, risperidone, and ziprasidone. Other medications, like thioridazine and chlorpromazine, were excluded from the analysis because they were infrequently prescribed in the group.

Most of the patients were censored from the record before 180 days. A discontinuation of treatment was the most common reason (57%), but some patients stopped because of a hospital admission (17%), a change in medication (13%), or death (12%).

There were 6,598 deaths (9% of the study cohort) during the first 180 days of antipsychotic treatment – a rate of 37 per person per year of treatment. About half of these were caused by circulatory disorders (49%). The other large causes were cerebrovascular diseases (10%) and respiratory disorders (15%); the remaining 26% of deaths were tied to illnesses unspecified in the analysis.

In a regression analysis, those taking haloperidol were twice as likely to die from any cause as those taking risperidone (hazard ratio, 2.07). The risk was strongest in the first 40 days of treatment (HR, 2.34) and declined thereafter. By 79 days, haloperidol patients were 32% more likely to have died; from 80-180 days, the increased risk was 46%.

Conversely, patients taking quetiapine were significantly less likely to die (HR, 0.81), and that risk remained fairly contrast throughout the 180-day study period.

No significant or clinically meaningful mortality trends were associated with the use of aripiprazole, olanzapine, risperidone, or ziprasidone.

The investigators found no significant interactions between the drug administered and the cause of death. "The increased risk of death with haloperidol and the decreased risk with quetiapine were observed for all causes examined," they said. However, the analysis suggested that olanzapine might be associated with a decrease in the risk of cerebrovascular death. There were insufficient data to draw any conclusions about mortality type in patients taking aripiprazole or ziprasidone.

Every drug except quetiapine showed a dose-response relationship with all-cause mortality. The relationship was most pronounced for haloperidol, with an 84% increased risk in those taking a high dose, and a 40% increased risk for those taking a medium dose, compared with those taking a low dose.

The study emphasizes the need to use alternative behavioral management tools for as long as possible in nursing home patients, the authors said.

"[It] reinforces the important risks associated with the use of these drugs and underscores the need to try alternative means of dealing with behavioral problems in older patients with dementia."

The Food and Drug Administration, and the Agency for Healthcare Research and Quality funded the study. None of the authors reported any financial conflicts.

Next Article: